Alabama, 2003Damaging Wind in Alabama, June 17, 2003
June 17, 2003 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 17, 2:00 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 17, 2:00 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 AM CDT TUE JUN 17 2003
FORECAST QUANDARIES...AREAL COVERAGE/PROBABILITY OF PRECIPITATION
(POP)...CLOUD COVERAGE...TEMPERATURES
OK...VARIABLE CLOUDINESS NOTED AND AN AREA OF SHOWERS AND
THUNDERSTORMS HUGGING BORDER WITH GA...AND ISOLATED SHOWERS SE.
STATIONARY FRONT DRAPED ACROSS NW AL...WITH BEST INSTABILITY AND
MOISTURE ADVECTION IN VICINITY. CLOSED UPPER LEVEL LOW JUST SE OF
LAKE MICHIGAN...WITH DIGGING UPPER LEVEL TROUGH SWD INTO E TX.
TEMPS/DEWPOINTS 70 TO 75 WITH CALM WINDS.
00Z TUE REGIONAL MODEL EVOLUTIONS THRU 00Z FRI IN GOOD AGREEMENT...
ESPECIALLY ALOFT. LATEST MODEL DIAGNOSTIC DISCUSSION AGAIN POINTING
TOWARD A COMPROMISE SOLUTION. IN GENERAL AGREEMENT WITH THIS...BUT
GFS HAS PERFORMED A LITTLE BETTER THAN OTHER MODELS IN PREDICTING
WEAK VORTICITY ADVECTION ALOFT. AGAIN...GOOD MODEL RUN TO RUN
CONSISTENCY. WILL LEAN TOWARD COMPROMISE SOLUTION...WITH GFS
BREAKING ANY DISCREPANCIES.
MODELS AGAIN TRYING TO WASH OUT STATIONARY FRONT BY AFTERNOON...
AND DEVELOPING ANOTHER FRONT ACROSS MIDWEST INTO OHIO VALLEY...
AND PUSHING IT INTO AREA ON THU. AGAIN...AS IT IS WITH THIS TIME OF
YEAR...REALLY QUESTION WHETHER FRONT WILL ACTUALLY PUSH AS FAR SOUTH
AS MODELS ADVERTISE. WHETHER PRESENT FRONT WILL ACTUALLY WASH OUT
IS STILL IN QUESTION...BUT WITH PERSISTING THROUGHING TO OUR WEST
AND AN OPEN GULF PATTERN...USHERING IN RICH SWLY FLOW ALOFT...
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE
THRU PERIOD.
GFS DEPICTING WEAK VORTICITY ADVECTION ACROSS REGION DURING AFTERNOON
AND EARLY EVENING HOURS...AIDING CONVECTIVE DEVELOPMENT. WITH PRECIP
WATER VALUES EXPECTED TO INCREASE TO OVER TWO INCHES BY WED...AND
REMAIN THAT WAY THRU AT LEAST EARLY THU...BELIEVE THUNDERSTORMS THAT
DUE DEVELOP...REACHING STRONG THRESHOLDS...WILL CONTINUE TO HAVE
POTENTIAL FOR BRIEF HEAVY DOWNPOURS...LOCALIZED MINOR FLOODING...
AND GUSTY WINDS UP TO 45 MPH.
CAN NOT TOTALLY RULE OUT A SEVERE THUNDERSTORM OR TWO DURING
THE AFTERNOON THRU THE PERIOD...WITH GFS BEING MOST AGGRESSIVE WITH
HIGH CAPE VALUES...BUT WITH WET BULB ZERO HEIGHTS ABOVE 13KFT...
THINK LARGE HAIL POTENTIAL WILL BE MINIMAL.
SKY CONDITIONS...ALL MODELS INDICATE...AND I AGREE...WITH
THIS RICH MOISTURE FETCH IN PLACE...THAT MOCLDY SKY CONDITIONS WILL
BE THE RULE. MOSTLY CLOUDY SKIES WILL SOMETIMES BE MADE UP OF LOWER
LEVEL CLOUDINESS...AND SOME TIMES HIGHER LEVEL CLOUDINESS...PER
CONVECTION INITIATION AND DISSIPATION LOCATIONS.
POPS...WILL GO WITH LIKELY POPS ALL AREAS TODAY...WITH HIGHER
POTENTIAL EAST AND SOUTH....BUT ALSO ACKNOWLEDGE PREVIOUS
FORECASTER/S THINKING...THAT THIS WILL NOT TOTALLY COME TOGETHER
UNTIL AFTERNOON HOURS. SO WILL KEEP MENTION OF ISOLATED MORNING
SHOWERS AND THUNDERSTORMS IN ZONE WORDING. WILL GO WITH HIGHER
POPS AGAIN ON WED...AS PRECIP WATER VALUES CONTINUE TO BE
IMPRESSIVE. WILL GO WITH SCT POPS ON THU...AS PRECIP WATER VALUES
DECREASES.
EXTENDED...QUESTION WHETHER FRONT WILL ACTUALLY PUSH INTO AREA
AS ADVERTISED...AND BRING DRIER CONDITIONS TO N ZONES LATER THIS
WEEK. GFS CONTINUING TO SHOW UPPER LEVEL TROUGHING CHARACTERISTICS
....WITH OPEN GULF PATTERN CONTINUING...AS HIGH PRESSURE SLIDES
EAST THRU OHIO AND ATLANTIC STATES AND THEN OF COAST...BY START
OF NEXT WEEK. WILL MAKE SOME MINOR CHANGES TO GRIDS...BUT WILL
KEEP CURRENT ZONE WORDING FLAVOR.
TEMPS...GOOD RUN TO RUN CONSISTENCY HERE...AND WILL CONTINUE
TO LEAN TOWARD COMPROMISE SOLUTION.
THANKS FOR COORDINATION HUN...ATL...JAN.
PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...
BHM EE 088/070/087/070/086 60/40/60/40/50
MGM EE 091/070/088/070/088 70/40/60/40/50
.BHM...NONE.
89
JBW
Hazardous weather outlook, Jun 16, 12:00 PM CST, 16 hours 15 minutes before
ALZ011>015-017>050-162000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT MON JUN 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
A STALLED FRONT REMAINS NORTH OF THE REGION THROUGH TONIGHT...SO THE
MOIST AND UNSTABLE ENVIRONMENT ACROSS THE AREA WILL ONCE AGAIN LEAD
TO SCATTERED SHOWERS AND THUNDERSTORMS. LOCALIZED HEAVY RAINFALL
CAN BE EXPECTED FROM THE STRONGER STORMS...PRODUCING PONDING OF
WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
VERY LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED THROUGH
THE WEEK. MOIST AND UNSTABLE AIR SITS OVER THE REGION...AND AS A
RESULT...CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED THROUGH THE PERIOD. MOST OF THE
STORMS THAT DEVELOP WILL REMAIN BELOW SEVERE LIMITS...BUT MAY
PRODUCE LOCALIZED HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.
Thunderstorm Wind, Macon
- When
- June 17, 4:15 AM CST
- Where
- Macon County, Shorter
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 32.400, -85.933
A few trees and fences were blown down in Shorter. Marble size hail also accompanied this storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, June 17 to 30, 2003$66 million · 1 event
- Flash Flood in Kentucky, June 17, 2003$2.8 million · 1 event
- Flash Flood in Alabama, June 17, 2003$400,000 · 1 event
- Flash Flooding and Flood in Ohio, June 17 to 18, 2003$300,000 · 5 events
- Flash Flooding in Kentucky, June 17, 2003$320,000 · 3 events
- Flash Flooding in Mississippi, June 17, 2003$285,000 · 5 events
- Flash Flood in Kentucky, June 17, 2003$220,000 · 1 event
- Flash Flooding and Flooding in Ohio, June 17, 2003$130,000 · 5 events
- Flash Flood in North Carolina, June 17, 2003$100,000 · 1 event
- Flash Flood and Lightning Strike in South Carolina, June 17 to 18, 2003$55,000 · 2 events
- Flash Flood in Kentucky, June 17, 2003$50,000 · 1 event
- Lightning Strike in Louisiana, June 17, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369730.